Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 3, 2023, 6:33 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2023, 6:33 PM EDT (22:33 UTC)
- Expired
- Jul 3, 2023, 9:22 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sullivan County, NY, Pike County, PA
The radar
The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:49 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 3, 2:49 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 249 PM EDT Mon Jul 3 2023 .SYNOPSIS... Showers and thunderstorms will continue through the evening with isolated strong storms possible. Locally heavy rain may also lead to isolated flash flooding. Scattered showers and storms return on Tuesday and will be followed by hot, dry conditions during the midweek. && .NEAR TERM /THROUGH TUESDAY NIGHT/... 245 PM Update... Scattered showers and thunderstorms have developed as expected this afternoon. Current SPC Mesoanalysis shows that CAPE has increased to around 1000 J/kg and shear of 30 kts is present across the Twin Tiers and areas southward. A Severe Thunderstorm Watch was issued in the counties that fall within SPC's current outlook. This lines up well with the environment as well. Isolated severe thunderstorms are possible with strong, gusty winds as the main threat, but large hail will also be possible. A strong storm or two cannot be ruled out in the few counties north and west of the watch area. On top of the severe threat, there is a concern for localized flash flooding as well. PWATs are near 1.7 inches and warm cloud layer exceeds 10k ft. Heavy rainfall will also be possible, especially in thunderstorms. Based on the last couple of days, those that have observed the most rainfall will be most vulnerable. WPC also extended the Slight Risk for the Excessive Rainfall Outlook to cover the Twin Tiers. Rivers and streams have not responded much over the last two days, so as mentioned above, the main concern will be localized flash flooding. Showers and thunderstorms will continue through at least the late evening hours. The severe threat will decrease after sunset as instability is lost. Still, heavy rainfall will remain possible. Most of the CAMs show just isolated showers after midnight and into the early morning hours Tuesday as a frontal boundary drops south. One more wave will move through on Tuesday, kicking off additional isolated to scattered showers and thunderstorms. Model guidance is showing some instability again, but shear is expected much weaker than today, leading to just short-lived thunderstorms. SPC does clip the NEPA and Catskills with a Marginal Risk. If conditions were to lead to higher instability and better shear up from what is being modeled further south, then isolated strong to severe storms will certainly be possible once again. Temperatures will be mild overnight. Tuesday is looking similar to today with temps in the 70s and 80s during the day and 60s at night. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... 245 PM Forecast... Surface high pressure is expected to be over the region during this time period with ensemble forecast guidance also indicating anomalous ridging aloft. We're also seeing +2-3SD 850 mb thermal anomalies with the hottest day expected on Thursday. This should translate into quite warm and humid days with temperatures well into the 80s across the area and low 90s in the valleys and urban areas...particularly Thursday. Shower and thunderstorm chances begin to creep up late in the day Thursday, mainly due to localized destabilization, however, the trends are slowing a bit and we should not really see the effects of an approaching cold front until Thursday night into Friday. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... 245 PM Forecast... Friday should be unsettled as a cold front pushes through the region, displacing the unstable airmass. Model timing with this feature is reasonable enough to suggest a late morning early afternoon passage...so this will help to limit severe potential, but not necessarily coverage of showers and t-storms. The front runs into the back side of the upper ridge just to our east by Saturday. Overall, precipitation trends should wane over CNY/NEPA aside from some lingering chances over our eastern zones closest to the expected frontal position. For the latter half of the weekend and next Monday...the uncertainty climbs due to model timing differences bringing weak features through the upper flow. The surface pattern becomes rather diffuse, and although this generally suggests a tendency toward precipitation...I don't think either Sunday or Monday will be a washout. Just generally expecting diurnally driven showers and thunderstorms with seasonably warm temperatures and we'll continue with low to mid- range chance PoPs. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Most sites are VFR currently. With scattered showers/storms popping up across CNY, restrictions may be possible if one passes directly over a terminal. The highest confidence for storms is at ELM, ITH, and BGM. There is lower confidence at SYR, RME, and AVP for storms. If needed, a tempo will be added at these terminals if anything were to develop. Overnight, restrictions are expected at all terminals as fog develops and ceilings drop. AVP will stay above IFR while the rest of the terminals will see IFR and even LIFR restrictions. Throughout this TAF period, winds are expected to be light, though some stronger gusts may be possible if a storm passes over a terminal. Outlook... Tuesday...Isolated afternoon/evening showers and thunderstorms with associated restrictions. Wednesday through Thursday...Mainly VFR. Thursday Night and Sunday...Thunderstorms return Thursday night, lingering into Friday with associated restrictions. Saturday...Mainly VFR; lingering rain showers possible. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL/MPK NEAR TERM...BTL SHORT TERM...JAB LONG TERM...JAB AVIATION...BTL
Hazardous weather outlook, Jul 3, 2:45 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 245 PM EDT Mon Jul 3 2023 NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-041845- Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 245 PM EDT Mon Jul 3 2023 ...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Also, showers and thunderstorms are expected through the evening. Localized flash flooding will be possible with the heaviest downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS. NYZ009-015>018-022>025-036-037-044-055-PAZ038-041845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga- Bradford- 245 PM EDT Mon Jul 3 2023 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected through the evening. Localized flash flooding will be possible with the heaviest downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS.
In the hours before
Local storm report, Jul 3, 5:43 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
543 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Dmg 1 SW Schenevus 42.54N 74.84W
07/03/2023 Otsego NY 911 Call Center
*** 1 INJ ***
Tree down on vehicle injuring driver.
&&Local storm report, Jul 3, 5:45 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
545 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg 1 NW Laurens 42.55N 75.11W
07/03/2023 Otsego NY 911 Call Center
Multiple trees down along County Highway 12.
Radar time estimate.
&&Special weather statement, Jul 3, 5:48 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
548 PM EDT Mon Jul 3 2023
NYZ062-032215-
Sullivan NY-
548 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of southwestern
Sullivan County through 615 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eldred, or 13 miles southwest of Monticello, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highland Lake, Eldred, Forestburgh, Mongaup Valley Wildlife Area and
Beaver Brook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4149 7473 4149 7476 4147 7475 4146 7475
4152 7500 4162 7496 4163 7467
TIME...MOT...LOC 2148Z 280DEG 16KT 4156 7492
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJGLocal storm report, Jul 3, 5:52 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
552 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Dmg 1 NNW Mountain Dale 41.70N 74.54W
07/03/2023 Sullivan NY 911 Call Center
Wires down via county dispatch. Radar time
estimate.
&&Special weather statement, Jul 3, 5:59 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
559 PM EDT Mon Jul 3 2023
NYZ056-PAZ039-032230-
Broome NY-Susquehanna PA-
559 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of south central Broome
and northeastern Susquehanna Counties through 630 PM EDT...
At 559 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kirkwood, or 9 miles southeast of Binghamton, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Susquehanna, Susquehanna Depot, Hallstead, Great Bend, Lanesboro and
Hickory Grove.
This includes the following highway exits...
Interstate 86/Route 17 between 80 and 81.
Pennsylvania Interstate 81 near 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4197 7581 4206 7578 4207 7553 4189 7558
TIME...MOT...LOC 2159Z 280DEG 16KT 4201 7576
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJGSpecial weather statement, Jul 3, 6:15 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
615 PM EDT Mon Jul 3 2023
NYZ062-032245-
Sullivan NY-
615 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of south central
Sullivan County through 645 PM EDT...
At 615 PM EDT, Doppler radar was tracking a strong thunderstorm over
Highland Lake, or 12 miles northwest of Port Jervis, moving east at
25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highland Lake, Hartwood, Eldred, Glen Spey, Oakland, Mongaup Valley
Wildlife Area and Forestburgh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4150 7460 4150 7475 4148 7476 4147 7475
4146 7476 4144 7476 4148 7493 4157 7490
4160 7458
TIME...MOT...LOC 2215Z 272DEG 21KT 4151 7485
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:41 PM EDT | Special Weather Statement | BGM | Sullivan | 49 min |
| Jul 2, 9:22 PM EDT | Special Weather Statement | BGM | Sullivan | 38 min |
| Jul 3, 2:13 PM EDT | Special Weather Statement | BGM | Tioga | 32 min |
| Jul 3, 3:05 PM EDT | Special Weather Statement | BGM | Broome | 40 min |
| Jul 3, 3:08 PM EDT | Special Weather Statement | BGM | Otsego | 52 min |
| Jul 3, 3:40 PM EDT | Special Weather Statement | BGM | Broome | 50 min |
| Jul 3, 3:56 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 48 min |
| Jul 3, 4:25 PM EDT | Special Weather Statement | BGM | Sullivan | 35 min |
| Jul 3, 4:50 PM EDT | Areal Flood Advisory | BGM | Delaware, Otsego | 106 min |
| Jul 3, 5:00 PM EDT | Special Weather Statement | BGM | Broome | 30 min |
| Jul 3, 5:04 PM EDT | Areal Flood Advisory | BGM | Broome | 2 hr |
| Jul 3, 5:48 PM EDT | Special Weather Statement | BGM | Sullivan | 27 min |
| Jul 3, 5:51 PM EDT | Areal Flood Advisory | BGM | Tioga, Tompkins | 55 min |
| Jul 3, 6:15 PM EDT | Areal Flood Advisory | BGM | Sullivan | 3 hr |
| Jul 3, 6:15 PM EDT | Special Weather Statement | BGM | Sullivan | 30 min |
| Jul 3, 6:24 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 20 min |
| Jul 2, 8:15 PM EDT | Special Weather Statement | BGM | Carbon | 15 min |
| Jul 3, 1:20 PM EDT | Special Weather Statement | BGM | Bradford | 25 min |
| Jul 3, 1:57 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 63 min |
| Jul 3, 2:59 PM EDT | Special Weather Statement | BGM | Susquehanna | 46 min |
| Jul 3, 3:50 PM EDT | Special Weather Statement | BGM | Wayne | 40 min |
| Jul 3, 5:59 PM EDT | Special Weather Statement | BGM | Susquehanna | 31 min |
Nearby
Flash Flood Warnings in New York, 2023Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.